Illinois, 2013

Flooding in Illinois, April 19 to 30, 2013

April 19 to 30, 2013 · NWS PAH · 9 events in 7 counties and zones

A couple of rounds of heavy rain in the Mississippi River Valley combined with melting snows from up north caused rises along the Mississippi River leading to major flooding. Backwater from the Mississippi River caused the Big Muddy River to rise above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of rounds of heavy rain in the Mississippi River Valley combined with melting snows from up north caused rises along the Mississippi River leading to major flooding. Backwater from the Mississippi River caused the Big Muddy River to rise above flood stage. Other rounds of heavy rain fell in the Wabash and Ohio Valleys, causing minor flooding along the Wabash, Ohio, and many of their tributaries. April was one of the wettest months ever for the state of Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 19, 1:52 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 19, 1:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT FRI APR 19 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 114 PM CDT FRI APR 19 2013

VISIBLE AND IR IMAGERY SHOWS CLEARING LINE STARTING TO WORK INTO
SEMO OZARKS...MOVING EAST ABOUT 30 MPH SHOULD SEE CLEARING SKIES
OVER PAH FA WEST TO EAST THIS EVENING. THIS SETS THE STAGE FOR
HIGH PRESSURE TO WEDGE IN AND GRADUALLY DIMINISH WINDS...ALLOWING
WIDESPREAD FROST TO DEVELOP TONIGHT AS LOWS DROP INTO THE LOWER
30S. SOME GUIDANCE YIELDS UPPER 20S AND LOOK UPSTREAM AT SOURCE
REGION HINTS THIS IS POSSIBLE. THEREFORE WILL CONTINUE FROST
ADVISORY ALL ZONES AS NEIGHBORS DO LIKEWISE.

OTHERWISE COOLISH START TO WEEKEND SHOULD AT LEAST SEE RETURN
SUNSHINE...WITH SUNDAY BEGINNING TO MODERATE SOME AS HIGH PRESSURE
SHIFTS EAST AND HEIGHTS NUDGE UPWARDS A TAD. EASTERN COUNTIES MAY
STILL SEE MID 30S SATURDAY NIGHT...BUT LIGHT WINDS AND PRESUMABLY
A LITTLE MID OR HIGH CLOUD INCREASE IN THE DEVELOPING WARM
ADVECTION ENVIRONMENT SHOULD PRECLUDE FROST MENTION THEN...THOUGH
IT'S SOMETHING TO MONITOR.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI APR 19 2013

THE 12Z GFS AND 00Z ECMWF STILL SHOWED VERY DIFFERENT TIMING FOR
OUR EARLY WEEK SYSTEM. THE 12Z ECMWF IS A LITTLE FASTER THAN THE
00Z RUN...AND NOW LOOKING MORE LIKE THE GFS.  THIS INCREASES
CONFIDENCE A LITTLE BIT...SHOWING THE COLD FRONT MOVING THROUGH
THE PAH FORECAST AREA MAINLY TUESDAY AFTERNOON INTO TUESDAY
EVENING. WENT WITH CHANCE POPS FOR SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS MONDAY NIGHT...WITH HIGH CHANCE TO LIKELY POPS
TUESDAY INTO TUESDAY NIGHT FOR THE ENTIRE FA. SHOWERS MAY LINGER
INTO WEDNESDAY...SO KEPT SOME LOW CHANCE POPS FOR OUR EASTERN
COUNTIES.

ANOTHER SIGNIFICANT COOL DOWN IS EXPECTED BEHIND THE FRONT FOR
WEDNESDAY AS HIGH PRESSURE OVER THE SOUTHERN PLAINS KEEPS THE AREA
IN NORTHWEST FLOW.  AFTER NEAR NORMAL HIGHS AROUND 70 DEGREES
MONDAY...READINGS WILL BE A FEW DEGREES COOLER TUESDAY WITH THE RAIN
AND CLOUD COVER...THEN IN THE MIDDLE TO UPPER 50S WEDNESDAY.  THE
HIGH WILL MOVE OFF TO OUR EAST ON THURSDAY...AND SOUTHWEST FLOW WILL
BEGIN A NICE WARM UP FOR THE END OF THE WORK WEEK...WITH
TEMPERATURES REBOUNDING TO JUST A FEW DEGREES BELOW NORMAL BY
FRIDAY.

&&

.AVIATION...
ISSUED AT 114 PM CDT FRI APR 19 2013

LOW VFR CIGS WILL CLEAR WEST TO EAST THIS EVENING. UNTIL
THEN...BRISK WLYS MAY CONTAIN SOME GUSTS INTO THE 20S KTS. AFTER
06Z...DIMINISHING WINDS AND CLEARING SKIES TAKE HOLD AS HIGH
PRESSURE WEDGES ACROSS THE FLIGHT TERMINALS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     ILZ075>078-080>094.

MO...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     MOZ076-086-087-100-107>112-114.

IN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     INZ081-082-085>088.

KY...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY FOR
     KYZ001>022.

&&
Hazardous weather outlook, Apr 19, 3:29 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT FRI APR 19 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL GUST FROM 25 TO 30 MPH TODAY.

SCATTERED TO WIDESPREAD FROST IS LIKELY LATER TONIGHT INTO EARLY
SATURDAY. PLEASE REFER TO OUR FROST ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS CANNOT BE RULED OUT NEXT TUESDAY AND TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Alexander

When
April 19, 2:00 PM CST to April 30, 11:59 PM CST
Where
Alexander County, 2.27 mi ESE of Cairo to 2.13 mi E of Cairo
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
36.987, -89.142

Moderate flooding occurred along the Ohio River near Cairo, affecting low-lying fields, woods, and riverside parks. Boat ramps and river access roads were flooded. The river continued rising into early May.

Flood, Alexander

When
April 19, 3:00 PM CST to April 30, 11:59 PM CST
Where
Alexander County, Thebes to 0.58 mi SE of Thebes
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Moderate flooding occurred along the Mississippi River near Thebes, affecting low-lying fields, woods, and riverside parks. Boat ramps and river access roads were flooded. The river continued rising into early May.

Flood, Wabash

When
April 20, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wabash County, 2.12 mi S of Patton to 2.28 mi N of Keensburg
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.449, -87.751

Moderate flooding occurred along the Wabash River around Mt. Carmel. The crest of 30.24 feet on April 28 was the 13th highest crest in records dating back to the late 1800's. Extensive flooding occurred on the northern outskirts of Mount Carmel. Numerous local river roads were flooded. In the City of Mt. Carmel, all local roads were flooded east of the levee except for one. Old Illinois 1 north of Mt. Carmel began to flood. Some residents along a street in the Mt. Carmel area and in the Keensburg area were forced to relocate. Over 100 acres of Beall Woods State Park were flooded. The flooding continued into early May.

Flood, Wayne

When
April 20, 3:00 AM CST to April 21, 5:00 AM CST
Where
Wayne County, Wayne City to 2.59 mi E of Wayne City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.350, -88.580

Minor flooding occurred along the Skillet Fork River near Wayne City. Low-lying fields and woodlands were inundated.

Flood, Pulaski

When
April 20, 3:00 PM CST to April 30, 11:59 PM CST
Where
Pulaski County, Olmsted to 0.77 mi ESE of Levings
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Minor flooding occurred along the Ohio River near Grand Chain, affecting low-lying fields, woods, and river access roads. The river continued rising into early May.

Flood, White

When
April 21, 2:00 PM CST to April 30, 11:59 PM CST
Where
White County, Maunie to 1.76 mi NNW of Rising Sun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Moderate flooding occurred along the Wabash River. Extensive flooding of low-lying fields and woodlands occurred. The river continued above flood stage into early May.

Flood, Jackson

When
April 21, 7:00 PM CST to April 30, 11:59 PM CST
Where
Jackson County, 2.57 mi WNW of Mt Carbon to 1.35 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.759, -89.376

Minor flooding occurred along the Big Muddy River at Murphysboro. Some low-lying fields, woods, and parks were flooded. The flooding continued into early May.

Flood, Massac

When
April 22, 1:00 PM CST to April 30, 11:59 PM CST
Where
Massac County, Brookport to 2.96 mi SW of Brookport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River near Brookport, affecting low-lying fields, woods, and river access points. The river continued rising into early May.

Flood, White

When
April 22, 8:00 PM CST to April 30, 11:59 PM CST
Where
White County, 2.06 mi SE of Carmi to 2.59 mi SE of Carmi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.056, -88.148

Minor flooding occurred along the Little Wabash River at Carmi. Some county roads were inundated, along with low-lying fields and woodlands. The river continued rising into early May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440340, 440375, 440389, 440386, 440350, 440387, 440381, 440359, 440385.